New Mexico, 2024High Wind in New Mexico, December 8, 2024
December 8, 2024 · NWS ABQ · 1 event in 1 county or zone
Stronger mid-level winds moved across the state south of an upper level disturbance across the northern and central Rockies. Some of these winds mixed down to the surface |at the mesonet station southeast of Vaughn resulting in several hours of sustained high winds and high wind gusts during the late morning and afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stronger mid-level winds moved across the state south of an upper level disturbance across the northern and central Rockies. Some of these winds mixed down to the surface |at the mesonet station southeast of Vaughn resulting in several hours of sustained high winds and high wind gusts during the late morning and afternoon. Winds tapered off around sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 8, 4:06 AM MST, 6 hours 19 minutes earlier. Its key messages:
- Updated at 400 AM MST Sun Dec 8 2024
- Patchy dense fog in eastern NM will dissipate shortly after sunrise.
- Gusty westerly wind gusts up to 60 mph will create hazardous crosswinds in east-central NM this afternoon.
- A quick hitting winter storm looks to bring colder temps and light snow early next week. Very cold temps will increase the risk of frostbite and hypothermia Tuesday and Wednesday mornings.
Area forecast discussion, Dec 8, 4:06 AM MST, 6 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
406 AM MST Sun Dec 8 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 400 AM MST Sun Dec 8 2024
- Patchy dense fog in eastern NM will dissipate shortly after
sunrise.
- Gusty westerly wind gusts up to 60 mph will create hazardous
crosswinds in east-central NM this afternoon.
- A quick hitting winter storm looks to bring colder temps and
light snow early next week. Very cold temps will increase the
risk of frostbite and hypothermia Tuesday and Wednesday
mornings.
&&
.SYNOPSIS...
Issued at 209 AM MST Sun Dec 8 2024
Patchy fog in eastern NM will dissipate by late morning. Gusty west
winds will develop just east of the central mountain chain this
afternoon, remaining breezy through the night. A quick-hitting
winter storm brings light snow to the northern mountains and
adjacent highlands Monday night. Temperatures drop Tuesday and
Wednesday, resulting in an elevated risk of hypothermia and
frostbite in the chilly mornings. Dry weather prevails late week
through next weekend as temperatures climb back above seasonal
averages.
&&
.SHORT TERM...
(Today through Monday)
Issued at 209 AM MST Sun Dec 8 2024
A surface lee trough developing over eastern NM this morning is
relegating only patchy low clouds and fog to the Caprock and Pecos
River Valley. This activity is likely to clear quickly this morning
as surface winds strengthen out of the west with lowering dewpoints.
The focus will shift to strong west/northwest winds this afternoon
along the central highlands. Model guidance hasn't changed much the
past 24 hrs with peak wind gusts of 50 to 60 mph expected in the
area from near Clines Corners to Vaughn and eastern Lincoln County.
Confidence was high enough to upgrade the High Wind Watch to a
Warning. Winds will taper off this evening in many areas but remain
elevated in the high terrain tonight ahead of the next storm system.
Widespread cirrus will spread over the region from west to east with
the approach of a 100-110 kt speed max aloft.
A powerful cold front will then surge south into northern NM Monday
with a very cold upper level trough approaching from the northern
Rockies. High clouds will clear from west to east Monday ahead of
the trough. Max temps are likely to occur by the late morning north
of I-40 followed by brisk northerly wind gusts of 25-35 mph. Areas
south of I-40 will see one more day of above normal max temps with
relatively light winds. An area of snow will be developing southward
along the Front Range of CO in the wake of the backdoor portion of
the cold front Monday afternoon. Minor impacts may occur along I-25
at Raton Pass prior to sunset Monday.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 209 AM MST Sun Dec 8 2024
Light snow showers will continue in the northeast Monday night as
the aformentioned fast moving trough skirts the Land of
Enchantment. Snow accumulations will generally be less than 1",
but would not be surprised to see localized totals of 2-4" where
sfc convergence sets up. Cold temps will allow any snow that falls
to stick so there could be some slick travel in the northern
mountains and northeast highlands on Tuesday morning. A cold
airmass will continue funneling into the area on Tuesday, making
it a chilly day for most. While highs will only be 5 to 15 degrees
below average, the brisk northerly wind will make it feel colder
and this will be the first cold snap we've experienced in a while.
Wednesday morning will be the coldest morning of the forecast
period for most with lows in the single digits and teens in many
lower elevation areas. With light west winds holding on along and
east of the central mountain chain, there is a question about
whether strong temperature inversions will develop in mountain
and river valleys. The very dry and dense airmass should promote
inversion development so did tweak temps with that in mind.
Temperatures will rebound quite quickly on Wednesday afternoon as
heights rapidly rise out ahead of a very strong ridge centered
over the west coast of the US. The ridge will slide overhead late
week, albeit breaking down somewhat as it propagates across the
Intermountain West. The overall synoptic pattern should remain
somewhat progressive next weekend into the early part of the
following week, but the jet stream looks to remain too far north
to bring substantial moisture into the desert southwest.
&&
.AVIATION...
(12Z TAFS)
Issued at 400 AM MST Sun Dec 8 2024
A couple small patches of IFR fog on the Caprock and along the
Pecos River between Roswell and Ft Sumner will clear quickly after
sunrise. Drier west/northwest flow will slide over the area today
with strong winds and mt wave action near the central mt chain.
Gusts of 40 to 50KT will impact the region around Clines Corners
from noon to 5pm. Winds will taper off after sunset in most areas
except the high terrain. A veil of cirrus will spread over the
region tonight ahead of the next storm system.
&&
.FIRE WEATHER...
Issued at 209 AM MST Sun Dec 8 2024
Strong west to northwest winds will impact the central highlands
today with gusts of 50 to 60 mph expected. Min humidity is likely to
remain above 20%. However, given the strength of the winds there is
potential for fire spread in fine fuels. A potent cold front will
then surge southward over NM Monday with much colder temps Tuesday
and Wednesday. There will be a small area of light snow along the
Sangre de Cristo Mts and parts of northeast NM Monday night and
Tuesday morning. Very low humidity will return in the wake of this
system with a slow warming trend Thursday and Friday. A weak storm
system will attempt to cross the area Saturday with more clouds and
perhaps a couple showers in the high terrain. Poor ventilation is
likely for the entire region Wednesday thru Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 50 22 42 16 / 0 0 0 0
Dulce........................... 49 15 41 7 / 0 0 10 10
Cuba............................ 50 22 43 13 / 0 0 0 0
Gallup.......................... 55 19 46 11 / 0 0 0 0
El Morro........................ 51 25 44 15 / 0 0 0 0
Grants.......................... 55 22 48 13 / 0 0 0 0
Quemado......................... 54 24 49 12 / 0 0 0 0
Magdalena....................... 58 33 53 21 / 0 0 0 0
Datil........................... 54 29 49 16 / 0 0 0 0
Reserve......................... 63 19 58 14 / 0 0 0 0
Glenwood........................ 64 29 60 25 / 0 0 0 0
Chama........................... 46 17 37 7 / 0 0 20 20
Los Alamos...................... 49 29 45 19 / 0 0 0 20
Pecos........................... 53 29 46 17 / 0 0 0 30
Cerro/Questa.................... 48 21 39 12 / 0 0 10 40
Red River....................... 45 19 33 6 / 0 0 30 50
Angel Fire...................... 46 16 37 5 / 0 0 10 50
Taos............................ 50 19 44 10 / 0 0 0 30
Mora............................ 56 26 46 12 / 0 0 0 30
Espanola........................ 57 24 51 16 / 0 0 0 20
Santa Fe........................ 51 28 46 18 / 0 0 0 30
Santa Fe Airport................ 54 29 49 17 / 0 0 0 20
Albuquerque Foothills........... 56 32 52 23 / 0 0 0 10
Albuquerque Heights............. 56 32 54 22 / 0 0 0 0
Albuquerque Valley.............. 59 30 56 22 / 0 0 0 0
Albuquerque West Mesa........... 58 31 55 23 / 0 0 0 0
Belen........................... 61 28 58 20 / 0 0 0 0
Bernalillo...................... 59 31 54 20 / 0 0 0 5
Bosque Farms.................... 59 27 57 19 / 0 0 0 0
Corrales........................ 59 30 55 21 / 0 0 0 0
Los Lunas....................... 59 28 57 20 / 0 0 0 0
Placitas........................ 55 32 50 21 / 0 0 0 10
Rio Rancho...................... 59 32 52 22 / 0 0 0 0
Socorro......................... 65 34 62 24 / 0 0 0 0
Sandia Park/Cedar Crest......... 51 29 46 18 / 0 0 0 10
Tijeras......................... 54 29 49 20 / 0 0 0 10
Edgewood........................ 54 27 49 17 / 0 0 0 10
Moriarty/Estancia............... 54 23 51 14 / 0 0 0 10
Clines Corners.................. 50 28 47 16 / 0 0 0 10
Mountainair..................... 54 30 51 18 / 0 0 0 5
Gran Quivira.................... 55 30 53 18 / 0 0 0 5
Carrizozo....................... 57 34 56 22 / 0 0 0 5
Ruidoso......................... 53 35 52 20 / 0 0 0 5
Capulin......................... 57 26 36 13 / 0 0 20 30
Raton........................... 62 23 43 14 / 0 0 20 40
Springer........................ 60 23 46 15 / 0 0 0 20
Las Vegas....................... 59 28 47 16 / 0 0 0 20
Clayton......................... 66 30 43 23 / 0 0 0 10
Roy............................. 61 30 44 21 / 0 0 0 20
Conchas......................... 67 33 53 26 / 0 0 0 20
Santa Rosa...................... 61 37 56 25 / 0 0 0 10
Tucumcari....................... 67 31 51 25 / 0 0 0 10
Clovis.......................... 66 35 57 28 / 0 0 0 0
Portales........................ 67 35 60 28 / 0 0 0 0
Fort Sumner..................... 67 38 62 27 / 0 0 0 5
Roswell......................... 72 40 68 33 / 0 0 0 0
Picacho......................... 64 42 63 26 / 0 0 0 0
Elk............................. 63 39 62 23 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 5 PM MST this
afternoon for NMZ223-233-239.
Wind Advisory from 10 AM this morning to 5 PM MST this afternoon
for NMZ237.
&&
SHORT TERM...42
LONG TERM....16
AVIATION...42
In the hours before
Special weather statement, Dec 8, 7:49 AM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 AM MST Sun Dec 8 2024
NMZ213-215-227-228-082330-
Northern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-
749 AM MST Sun Dec 8 2024
...LIGHT SNOW WITH POTENTIAL SLICK TRAVEL LATE MONDAY AFTERNOON
THROUGH EARLY TUESDAY MORNING ACROSS PARTS OF NORTHEAST NM...
Up to 3 inches of snow is expected for the Sangre de Cristo
Mountains eastward along the Colorado border, to include Raton
Pass, late Monday afternoon and Monday night. Slick travel is
possible, including I-25 through Raton Pass and portions of U.S.
Highway 64/87. Folks planning travel in these areas late Monday
and Monday night should be prepared for winter travel conditions
and allow extra time to reach your destination.
24
High Wind, Guadalupe County
- When
- December 8, 10:25 AM MST to 4:25 PM MST
- Where
- Guadalupe County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
The ZiaMet station a few miles southeast of Vaughn observed several hours of high wind gusts peaking at 65 mph. High sustained winds peaking at 50 mph were also observed during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Maine, December 8, 202410 events
- High Wind in Wyoming, December 8, 202463 kt wind · 8 events
- High Wind in Montana, December 8, 202458 kt wind · 7 events
- High Wind in South Dakota, December 8 to 9, 202455 kt wind · 7 events
- Heavy Snow in Minnesota, December 8 to 9, 20246 events
- Blizzard in Montana, December 8 to 9, 20246 events
- High Wind in Montana, December 8, 202452 kt wind · 5 events
- Dense Fog in California, December 8 to 9, 20245 events
- Dense Fog in California, December 8 to 9, 20244 events
- Winter Weather in Michigan, December 8 to 9, 20243 events
- Blizzard and High Wind in Alaska, December 8 to 10, 202471 kt wind · 3 events
- Heavy Snow in Minnesota, December 8 to 9, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219855.